Background: Scarce data is available on therapeutic anticoagulation (AC) in patients undergoing pulmonary transplantation. We describe our institutional experience with AC-induced coagulopathy in recipients at the time of transplantation and evaluate its impact on posttransplant outcomes. Methods: Records of adult patients on therapeutic AC at the time of lung transplantation from January 2014 to July 2021 were reviewed. Administration of preoperative pharmacologic reversal was assessed, with adequate reversal defined as international normalized ratio (INR) ≤1.5. We evaluated the incidence of major bleeding complications [delayed sternal closure, reoperation due to bleeding, chest tube output ≥1,500 cc, ≥4 units of packed red blood cells, ≥4 units of platelets, or ≥5 units of fresh frozen plasma (FFP)], major thrombotic complications [venous thromboembolism (VTE) or other major thrombosis on imaging], and inpatient mortality. Results: Of 602 lung transplant recipients, 10 patients taking preoperative warfarin were included in the study. While most patients received pharmacologic reversal preoperatively (n=9, 90%), successful reversal was rarely achieved (n=3, 30%). Inadequate INR reversal was associated with major bleeding events (n=6, 60%). Major thrombotic complications were more frequent (n=7, 70%) than bleeding events. Notably, all fatalities within the cohort (n=2, 20%) were associated with thrombotic, but not bleeding, complications. Conclusions: This is the first known report on the incidence and impact of AC-induced coagulopathy in patients undergoing lung transplantation. Major thrombotic events are frequent and associated with high mortality. Routine surveillance and treatment may be warranted.
- Lung transplantation
- anticoagulation (AC)